Tornadoes · United States · Georgia · 2024

EF1 tornado, Kibbee to Lyons, Georgia, May 9, 2024

From Kibbee to Lyons, this EF1 tornado ran 14.7 miles across Montgomery and Toombs counties on May 9, 2024, touching down at 1:39 PM EDT and reaching 250 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 9, 2024
Touchdown
1:39 PM EDT (17:39 UTC)
Lifted
1:54 PM EDT (17:54 UTC)
On the ground
15 minutes
Path length
14.7 miles (23.6 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Counties
Montgomery and Toombs counties
Touchdown point
32.247, -82.542
Lift-off point
32.191, -82.314
Record number
2405091139-01

The damage survey

25 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Several waves of severe thunderstorms moved through the area from the evening hours of the 8th through the early afternoon hours of the 9th. Initial convection ahead of the first line was able to tap into ample shear to produce tornadic thunderstorms in Northwest GA. This threat transitioned more into a wind event as the first line moved through the morning of the 9th. This line continued southward into the metro causing sporadic wind damage. Thunderstorms weakened as they moved south of I20, however another line of severe made its way out of AL/TN, producing further wind damage in the North. The initial line slowly moved into the southern portion of the CWA where conditions were not as worked over and shear was stronger. Storms re-strengthened, with several producing brief tornados.

An EF1 tornado with maximum winds of 90mph touched down on|Thursday May 9, 2024 at 1:39PM EDT in an unpopulated area|northwest of Higgston GA along hwy 227 where a few trees were|downed along both sides of the hwy. The tornado tracked|southeastward through a mostly wooded unpopulated area before|reaching the community of Higgston. Trees were snapped along Saw|Mill Road to the west of Higgston. The tornado reached|EF1 intensity as it reached Hwy 15 and Azalea Dr where numerous|trees were snapped including several onto homes, outbuildings and|cars in that area. The tornado continued eastward along Hwy|280 snapping and uprooting trees crossing the Montgomery and|Toombs county line continuing to parallel Hwy 280 to the south.

Continuation of tornado from Montgomery County.|��|As the tornado entered the city of Vidalia, trees and powerlines|were downed throughout the city, particularly south of the|downtown area in the 7th to 9th street area along Adams street. |In the downtown area, a roof off of one of the buildings along|Church street was peeled off and thrown into the parking areas|below. The tornado continued ESE crossing Center Dr, Estroff Dr,|Aimwell Rd, and through the Cambridge Ct region where EF1 damage|to trees and homes was observed all along that route. The|tornado continued eastward crossing the Vidalia airport property.|It should be noted that the last observation from the Vidalia|airport occurred 10 min prior to the tornado crossing through. |The tornado continued eastward toward the Lyons community and|across the Lyons Elementary, Middle and High school complexes. |Minor, EF0 damage was observed in and around the schools mostly|to trees, fences, and to doors on some storage buildings. The|tornado continued east crossing Hwy 1 downing a few pecan trees|and numerous limbs before dissipating as it approached hwy|280 southeast of Lyons. Additional straight line wind damage was|observed south of the path including in the community of Santa|Claus.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:46 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at May 9, 11:19 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 9, 11:19 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1119 AM EDT Thu May 9 2024

.UPDATE...
Issued at 1110 AM EDT Thu May 9 2024

Forecast generally remains on track. Initial line of tstms continues
to slowly push S and presently extends from Sandersville to N of
Macon to Columbus. Secondary batch of tstms associated with an MCS
moving SE from N central AL into the Atlanta metro area will continue
to push the mass of convection southward through the day. Storms
continue to be capable of producing damaging wind gusts, hail,
frequent lightning, and locally heavy rainfall along with isolated
tornadoes. Some northern counties in Tornado Watch number 216 have
been shaved off, and the remainder of that watch continues through 1
PM. Tornado Watch number 217 was issued earlier for the remainder of
our S counties, and this watch runs until 5 PM. High res model
guidance suggests most of the storms will be S of the area by late
afternoon. /SEC

&&

.SHORT TERM...
(Today through Friday)
Issued at 335 AM EDT Thu May 9 2024

Active weather anticipated again today as a second MCS moves through
the CWA.

Early morning convection (MCS #1) is moving off to the east.

MCS #2 is currently winding up across western TN. This system will
advance eastward through the overnight hours and move through the
CWA today. Models have been fairly consistent on the timing of this
system over the last couple of days. The MCS should approach the far
NW corner of the CWA around 10-12Z and then continue southward. The
far northern portion of the outlook area should be well worked over
as the MCS approaches, but a few strong storms with isolated severe
storms will continue to be possible.

As the MCS moves south of the north GA mtns, the potential for
severe weather will increase fairly rapidly as this area is not
worked over and there will be plenty of moisture and instability to
work with. In addition, plenty of deep layer shear will be present
and lapse rates remain impressively steep. Damaging wind gusts,
large hail and a few tornadoes will all be possible. The MCS should
travel southward across the entire CWA through the early afternoon
hours.

The models are progging a late period MCS (MCS #3) approaching from
the west late tonight/every early Friday. The HRRR seems to be the
most reasonable hi-res model regarding this convective complex.
There will likely be some timing changes and some slight track
adjustments, but do think the bulk of strong/severe storms with this
system could remain south of the CWA. The entire CWA should be well
worked over from the MCS (#2) from earlier in the day. Not sure if
the atmos across the southern quarter of the CWA will have enough
time to recover for strong/severe thunderstorms. However, due to the
uncertainty regarding these types of systems, will leave in some
higher pops in that area. Can't rule out the potential for strong
and/or isolated storms in that area, but the potential should be low
during the early morning hours.

The early morning MCS (#1) has produced some locally heavy rainfall
across northern portions of the CWA. Radar estimates/observations
show some 3"-4" amounts across far NW GA...with a axis of 1"-2"
extending further eastward. The second MCS is expected to be a fast
mover, but will be capable of producing additional locally heavy
rainfall. Will hold off issuing a FFA at this time, but do expect
locally higher amounts of rainfall.

NListemaa

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 335 AM EDT Thu May 9 2024

Previous Discussion Below

A brief period of dry and slightly cooler weather is expected
this weekend as we return to northwest flow aloft. Rain chances
look to return to the region next week as another low pressure
system developing in the Southern Plains moves eastward.

07

&&

.AVIATION...
(12Z TAFS)
Issued at 632 AM EDT Thu May 9 2024

Convective complex will move through during the early part of the
day. The timing may be an hour or so later than previous
forecasts, but there has been a steady uptick of storms out ahead
of the main line. Will keep the tempo as is, but it may have to be
extended. Winds will remain on the west side.

//ATL Confidence...12Z Update...
Med confidence all elements.
NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  82  52  77 /  20  20   0   0
Atlanta         66  80  54  76 /  20  20   0   0
Blairsville     58  72  45  69 /  10  10   0  10
Cartersville    62  79  49  76 /  10  10   0   0
Columbus        69  84  57  80 /  60  50   0   0
Gainesville     64  79  53  75 /  10  10   0   0
Macon           69  84  56  79 /  30  30   0   0
Rome            63  79  51  76 /  10  10   0   0
Peachtree City  65  83  52  78 /  20  20   0   0
Vidalia         71  82  60  80 /  30  60  10   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...None.

SHORT TERM...SEC
LONG TERM....07
AVIATION...NListemaa
Hazardous weather outlook, May 9, 10:13 AM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1013 AM EDT Thu May 9 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101415-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1013 AM EDT Thu May 9 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Late this morning through tonight...

A line of thunderstorms is currently pushing south across central
Georgia. Another round of thunderstorms will move southeast out of
northern and central Alabama late this morning and this afternoon.
Additional thunderstorms will continue to develop in the unstable
airmass south of these 2 areas of convection. Storms are expected to
produce damaging wind gusts, large hail, frequent lightning strikes,
and locally heavy rainfall. Isolated tornadoes will also be
possible. A Tornado Watch remains in effect for portions of north and
central Georgia until 1 PM. Another Tornado Watch is in effect for
portions of south central Georgia until 5 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Another round of thunderstorms is expected to move into the area
late tonight through Friday morning. After a dry weekend, another
round of thunderstorms is possible early next week as a frontal
system moves into the area Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.

In the hours before

Local storm report, May 9, 12:49 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1249 PM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     Tstm Wnd Dmg     2 NNE Talking Rock      34.54N 84.49W
05/09/2024                   Pickens            GA   Emergency Mngr

            EM reported tree down on Fisher Creek Rd
            between Whitestone Rd and Jones Mountain Rd.

&&
Local storm report, May 9, 12:50 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1250 PM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     Flash Flood      2 NNE Talking Rock      34.54N 84.49W
05/09/2024                   Pickens            GA   Emergency Mngr

            Corrects previous flash flood report from 2
            NNE Talking Rock. EM reported roadway
            flooded and road closure along Fisher Creek
            Rd near Fisher Creek between Whitestone Rd
            and Jones Mountain Rd.

&&
Local storm report, May 9, 12:53 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1253 PM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     Flash Flood      2 WNW Jasper            34.48N 84.45W
05/09/2024                   Pickens            GA   Emergency Mngr

            EM reported road flooding and closure at Old
            Philadelphia Rd near Northside Dr.

&&
Local storm report, May 9, 12:55 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1255 PM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     Flash Flood      4 NE Talking Rock       34.55N 84.46W
05/09/2024                   Gilmer             GA   Emergency Mngr

            EM reported flooding and road closure at
            Trout Farm Rd near Pioneer Rd and Jones
            Mountain Rd.

&&
Local storm report, May 9, 12:58 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1258 PM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     Flash Flood      1 SSW Hinton            34.46N 84.59W
05/09/2024                   Pickens            GA   Emergency Mngr

            EM reported flooding and road closure along
            Evans Rd near Bryant Creek.

&&
Local storm report, May 9, 1:02 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
102 PM EDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     Flash Flood      3 N Talking Rock        34.55N 84.51W
05/09/2024                   Pickens            GA   Emergency Mngr

            EM reported flooding and road closure as
            well as the evacuation of two industrial
            plants with attempts to notify nearby
            residents.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

5.7 hours before the tornado, 203 km from the path. May 9, 2024.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 542 joules per kilogram, CIN -204, lifted condensation level 1012 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 22 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-204 J/kg
Surface CAPE
274 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

The surface observations

Vidalia Municipal Airport (VDI), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Robins AFB radar (KJGX), 100 km away, was scanning. The volume nearest the touchdown began at 17:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of May 9, 2024

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 91:39 AM CDTEF0Benton, TN1.3100$3,000
May 92:46 AM EDTEF0Newberry, SC3.0150
May 93:12 AM EDTEF0Fairfield, SC0.350
May 93:31 AM EDTEF1Fairfield, SC1.9250
May 93:44 AM CDTEF1Lincoln, TN4.2105
May 94:01 AM CDTEF1Lincoln, TN to AL13.7215
May 94:06 AM CDTEF1Lincoln, TN to AL6.1300
May 94:10 AM CDTEF1Lincoln, TN10.2194
May 94:31 AM CDTEF1Jackson, AL0.3108$155,000
May 94:37 AM CDTEF1Jackson, AL1.1170$165,000
May 95:08 AM CDTEF1Jackson, AL6.1241$138,000
May 912:50 PM EDTEF1Dodge, GA12.2150
May 91:06 PM EDTEF0Laurens, GA8.6100
May 91:18 PM EDTEF0Wheeler, GA7.2150
May 91:03 PM CDTEF0Floyd, IA0.630
May 98:19 PM EDTEF1Wood, WV3.42501$15,000
May 98:55 PM EDTEF0Preston, WV0.450$50,000
May 910:11 PM CDTEF0Hinds, MS4.9105$40,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.